Utah, 2007

Avalanche in Utah, December 31, 2007

December 31, 2007 · NWS SLC · 1 event in 1 county or zone

Three snowboarders were caught in an avalanche, leading to one fatality.

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Three snowboarders were caught in an avalanche, leading to one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 31, 10:00 AM MST, 5 hours earlier.

Area forecast discussion, Dec 31, 10:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MST MON DEC 31 2007

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT...AND
REMAIN OVER THE INTERMOUNTAIN REGION THROUGH MIDWEEK. A SERIES OF
PACIFIC STORMS WILL RETURN FOR LATE IN THE WEEK.

&&

.DISCUSSION...STRONG CYCLONIC NW FLOW ALOFT OVER THE INTERIOR WEST
WILL SHIFT EAST OF THE FORECAST AREA TONIGHT. SHALLOW COLD AIR
INSTABILITY OVER NRN UTAH WILL PRODUCE LIGHT SNOW SHOWERS THROUGH
AT LEAST MIDAFTERNOON. MOUNTAIN LOCATIONS MAY SEE AN INCH OR SO
TODAY...OTHERWISE LITTLE ACCUMULATION IS EXPECTED.

BUILDING HEIGHTS TONIGHT/TUESDAY AS THE UPPER RIDGE CURRENTLY OVER
THE ERN PACIFIC SHIFTS EAST INTO THE GREAT BASIN. THIS RIDGE WILL
MOVE EAST OF UTAH EARLY WEDNESDAY...LEAVING THE AREA UNDER AN
INCREASINGLY STRONG SW FLOW ALOFT FOR THE LATTER HALF OF THE WEEK.

THE FIRST IN WHAT LOOK TO BE INCREASINGLY STRONG SHORTWAVES WILL
REACH UTAH FROM THE SW BEGINNING LATE THURSDAY. MOISTURE DOESNT
LOOK TO BE AN ISSUE AS SUBTROPICAL MOISTURE WILL BE TAPPED IN THIS
PATTERN. THE BEST THREAT FOR PRECIP PROBABLY WONT BEGIN UNTIL LATE
FRIDAY OR SATURDAY WHEN THE FIRST DECENT BAROCLINIC SYSTEM REACHES
UTAH. FROM THAT POINT ONWARD LOOK FOR SIGNIFICANT PRECIP AS THE
MAIN TROUGH MOVES INTO THE BASIN. LOOK FOR WIDESPREAD PRECIP ON INTO
MONDAY...THEN BUILDING HEIGHTS AND MORE STABLE AIR HEADING INTO THE
MIDDLE OF NEXT WEEK.

NO UPDATES PLANNED THIS MORNING.

&&

.AVIATION...CEILINGS BELOW 6 KFT EXPECTED TO PERSIST THROUGH THE
REMAINDER OF THE MORNING AT KSLC...WITH A 40 PERCENT CHANCE SNOW
SHOWERS AND HIGH END MVFR CONDITIONS THROUGH 20Z. CEILINGS EXPECTED
TO ERODE BY 20Z WITH VFR CONDITIONS THROUGH REMAINDER OF THE PERIOD.
NORTHERLY FLOW SHOULD PREVAIL THROUGH THIS AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 31, 5:36 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 AM MST MON DEC 31 2007

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
536 AM MST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LINGERING MOUNTAIN SNOW SHOWERS EARLY MONDAY MORNING WILL END BY
MIDDAY AND WINDS IN THE MOUNTAINS WILL GRADUALLY DIMINISH. HOWEVER...
THE STRONG WINDS AND NEW SNOW HAVE COMBINED TO CREATE CONSIDERABLE
TO HIGH AVALANCHE DANGER IN THE NORTHERN MOUNTAINS. REFER TO
THE LATEST AVALANCHE STATEMENT FOR DETAILS.

CLEAR SKIES TONIGHT WILL BRING COLD TEMPERATURES TO THE ENTIRE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG HIGH PRESSURE WILL PERSIST OVER THE AREA THROUGH MID WEEK
RESULTING IN VALLEY INVERSIONS AND DETERIORATING AIR QUALITY IN THE
URBAN AREAS.

A MILD AND MOIST SOUTHWEST FLOW WILL DEVELOP TOWARDS THE END OF THE
WEEK THAT SHOULD SCOUR OUT THE VALLEYS. THIS WILL ALSO BRING AN
EXTENDED ROUND OF STORMINESS TO THE ENTIRE OUTLOOK AREA WITH
WIDESPREAD PRECIPITATION EXPECTED THURSDAY NIGHT THROUGH SUNDAY. ALL
MOUNTAIN AREAS WILL RECEIVE SIGNIFICANT AMOUNTS OF NEW SNOW THROUGH
THIS PERIOD. SNOWFALL WILL ALSO IMPACT SOME OF THE VALLEYS...
ESPECIALLY LATER IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Western Uinta Mountains

When
December 31, 3:00 PM MST
Where
Western Uinta Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media

Three experienced snowmobilers were riding in Smith Basin, about 15 miles east-northeast of the Co-op trailhead, when an avalanche engulfed all three of them. Two of them were able to swim out of the snow, but the third, a 41 year-old male, was buried for at least 40 minutes, and died before they could dig him out. For the state of Utah, this was the third avalanche fatality in 8 days. It was also the 7th avalanche fatality for the 2007 calendar year, the most in one year since records have been kept, starting in 1958.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Western Uinta Mountains2007-12-3141MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69700.